Back to all discussions

Imuran 50mg causing joint pain and arthritis?

I've been taking Imuran 50mg for 3 years and now I'm feeling joint pain and arthritis. What should I do? Is this some kind of vitamin deficiency.

  1. Hi -
    I'm so sorry that you've been experiencing joint pain and arthritis. Those are common co-morbid conditions with IBD. Have you spoken to your doctor about these? It might be beneficial to consult with a rheumatologist. I was diagnosed with Rheumatoid Arthritis about 6 months after being diagnosed with Crohn's disease, and I take one medication (Remicade) that helps with both symptoms.
    Thinking of you!

    Warmly,
    Amanda (IBD Team Member)

    1. Hi there! I absolutely agree with Amanda, above, about checking in with your doctor. He or she will be able to point you in the right direction medically and offer much more advice, hopefully! I did want to share an article with you about yoga though. I read it recently and remembered how the author mentioned her arthritis was much more bearable when consistently practicing yoga! I’m not sure if that’s an option for you but if it is it may be worth looking into.

      https://inflammatoryboweldisease.net/living/power-of-yoga/

      Kindly, Crystal (IBD team)

      1. Joint pain and inflammation are pretty common in IBD. Just one of many of a huge list of extra-intestinal manifestations!
        I would defo see a doctor, who can hopefully do a few tests and maybe make a referral to see a rheumatologist if necessary.
        I had an awful lot of going back and forth with mine before someone listened. MY gastro team often seem to see me as just an intestine. The GP often just takes one look at me and decides there's nothing wrong with me because "I look well and I am young". It's incredibly frustrating, especially when it had such a negative impact on my quality of life!
        Good luck, and if you don't get answers, don't be afraid to keep pushing!
        - Sahara (team member)

        1. Joint pain and arthritis are definitely symptoms of IBD. However, I will say, that sometimes the medication can cause it. For example, when I was on Remicade, a couple months into taking it I developed horrific joint pain. To the point that I would be in tears it was so bad. Then when I got off Remicade, the pain left. I'm not saying it is the Imuran causing it, but that could be a possibility as well.

          In the meantime, have you tried Epsom Salt baths? It helps relieve some of the pain.

          Big hugs, Elizabeth (team member)

          or create an account to reply.